Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


energy boosters and memory gain
Apr 10, 2010

hello i been positive since Dec 20, 2000 and less than a year ago my viral load was 186,000 and t-cell where 189. today i am undetectable and viral load at 700 after starting Atripla. with this came alot of wait gain i went from 179 to as much as 230 on my 5'6" frame. i keep a very hectic schedule between work from 10 to 15 hours per day and 40-60 hours per week and school at night. i have severe obtructive sleep apnea and try to use a c-pap. i also try to incoporate somewhat of a workout routine but i find myself with very low energy and very large gut. can my weight distribution be cause by Atripla? is there anything i can take to replenish my energy level? my doctor is toying with the idea of giving me another pill that is usually given to diabetics to loose weight is this a good idea? i already take a baby aspiring, prevacid, multy vitamin and one atripla. i like to take something to increase my energy and help me with memory retention. sometimes i find it hard to concentrate and keep new info in my memory what do you recomend? thank you so much for your help.

Sincerely yours "D" the exhausted one.

Response from Mr. Vergel

Your weight gain may be due to increased food intake (you did not give me info on that), decreased energy expenditure (due to fatigue) and yes, it could be caused by Atripla. All HIV medications can cause fat gain when people start them, specially if starting at lower CD4 cell counts. The average weight gain is 15-20% in some cases, but yours is above that. Your doctor may think you have insulin resistance and may want to put you on Metformin, an antidiabetic drug that seems to decrease weight and fat in some people with that problem.

Switching to another HIV medication combo may or may not do the trick. Fatigue is not uncommon in some people taking Atripla. You also have sleep apnea that may be caused by your weight gain and increased neck size.

Has your doctor told you if you have high triglycerides, LDL or fasting blood glucose? He/She can also do a glucose tolerance test (GTT) to see if your body is not handling carbohydrates well. Having abnormal GTT can cause weight gain. Metformin, diet and exercise can help decrease weight and GTT.

Another topic of discussion with your doctor if you have abnormal GTT and lipids, and fatigue which could be induced by sleep problems that are potentially caused not only by your apnea but by Sustiva (one of the medicines in Atripla), is to talk to him/her about switching to Isentress plus Truvada. This combo has one of the lowest insulin resistance issues and it does not influence sleep cycles. But, as I said, I am not sure if it will help you with your weight gain issues. No studies have been performed that switched people like you from Atripla to Isentress/Truvada after fatigue issues or weight gain. A study that started people on Atripla and another group to Isentress plus Truvada found similar rates of weight gain in both groups. But we do not know if switching from Atripla to Isentress + Truvada can decrease weight gain once your viral load has been suppressed for a few months.

Anyway, you have a lot to discuss with your doctor. Please keep me informed since your problem is not too uncommon.

Nelson



Previous
Can Nucleomaxx help people with HIV who are not on meds?
Next
NOVEDEX XT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement